South Carolina, 2017

Tornadoes and Damaging Wind in South Carolina, May 4, 2017

May 4, 2017 · NWS ILM · 3 events in 1 county or zone

Powerful low pressure moved across Kentucky and created an environment favorable for tornado development. Clusters of thunderstorms developed during the evening hours and persisted overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$165,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Powerful low pressure moved across Kentucky and created an environment favorable for tornado development. Clusters of thunderstorms developed during the evening hours and persisted overnight. The atmosphere was moderately unstable and strongly sheared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 4, 7:35 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 4, 7:35 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
835 PM EDT Thu May 4 2017

.SYNOPSIS...
A complex storm system will move across the area through Friday.
Numerous showers and thunderstorms will develop with this system,
especially tonight. The weekend should be mostly dry, breezy, and
cooler. Next week remains on the cool side early warming up by mid
week with mostly dry conditions.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 3 PM Thursday...Very active weather expected through the
period. Easterly flow has been veering and will continue to do so as
low pressure rapidly deepens over TN/KY and a secondary low forms
over GA this evening. The already strong wind fields will further
strengthen and increase moisture advection into the area. Rain will
spread into western zones this evening and the coast a few hours
thereafter (though it may be as late as 09z according to some
guidance like the WRF and even the HRRR lately). Just ahead of or
even coincident with the arrival of the rain will be the arrival of
a 50kt low level jet at 925mb. Even shallow convection may thus have
the chance of producing gusts to that speed-and most convection will
be of modest depth due to weak instability. It is the latter that
SPC sites for capping today's SWODY1 at MRGL. Hodographs also show
the greatest shear within the lowest km, so there is also a small
but nonzero tornado threat, likely right along the front where the
sharp wind shift leads to some helicity.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 3 PM Thursday...Large H5 low over eastern TN/western NC will
lift into PA by Saturday morning and the eastern Great Lakes region
by Saturday night. Large cyclonic surface flow will persist across
the Carolinas in the wake of this system. Although the highest
precipitable water values will become displaced off the NC/SC coast
by the onset of the short term there is still enough moisture for
periods of clouds and a couple rounds of showers. Below normal
temperatures are expected through the period as well (typically we
have high temperatures around 80/lower 80s and lows in the mid to
upper 50s this time of year). Otherwise, breezy conditions are
expected to continue Saturday given strong low level wind field in
place and mixing potential during the day.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 3 PM Thursday...Unseasonably cool and dry weather will
mark the late weekend to early next week time period, as air
of Canadian origin is pulled into the Carolinas by a large
upper low lifting northward into the Great Lakes and SE Canada.
Deep and dry W-WNW flow aloft and downslope wind flow in the
low levels will make for a comfortable feel with no trace of
mugginess the first half of the week at least, with daytime
highs in the 70s and lows in the 50s. No mentionable POP values
planned for the extended period although by Thursday we should
begin to see in influx of column moisture into the region on
WSW-NW trajectories with temperatures reaching normal readings
for this time of May.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 00Z...VFR/MVFR conditions this evening from sporadic
shallow convection will worsen by and after midnight to
MVFR/IFR. This will persist thru the pre-dawn hrs thru roughly
15z before the last band of convection finally moves
downstream.

Initially this evening, looking at isolated moderate showers in
SE to SSE low to mid level flow moving onshore and inland.
Later this evening, a narrow convective band from Kershaw to
Hilton Head Island and south of the Atl Waters. The band is
moving east at 20 mph but the individual cells are racing
northward up to 40 mph. This band will translate across the
inland terminals late this evening and across the coastal terms
by and after midnight. Models indicate this lead band will
weaken as it pushes across. HRRR and the RAP models to a
degree, indicate the next narrow convective band behind this
lead band, will become the stronger and more dominate as it
pushes across the area roughly between 07Z and 14Z Fri. Have
highlighted the possibility of 45 kt convective wind gusts.
By midday Fri, only isolated -shra will be left across the
region.

Besides the strong to possibly severe convection, the area
terminals will see strong synoptic scale winds thruout this
period. Initially SE 10 to 20 kt with g25+ kt veering to SSE to
SSW 15 to 25 kt with g30+ kt during the pre-dawn hrs thru late
Fri morning. From midday Fri thru the end of the 24 hr issuance
period, SW 15 to 25 kt with g30+ kt.

Extended outlook...Mainly VFR thru the weekend and into early
next week. Brief MVFR ceilings possible late Fri night into
Saturday morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Thursday...With a 50kt jet progged to bear down upon
the waters overnight and to collaborate with neighbors have raise a
Gale Warning. The prefrontal flow regime will last until about 18Z
at which time there will be a sharp veer and a decrease in wind
speeds. The decrease will only be adequate for us to lower the Gale
Warning to a Small Craft advisory...well beyond the near term
period.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 3 PM Thursday...Strong south-southwest winds will continue
across the coastal waters Friday night. The flow will only veer
slightly to the west-southwest into Saturday but will remain gusty
through Saturday night. Offshore flow will open up a range of seas
from the coast to the 20nm waters given a fetch limited trajectory.
Regardless, still enough of a fetch to generate steep waves off the
more exposed Cape Fear marine zones. Will likely need to follow-up
the Gale Warning with a Small Craft Advisory through Saturday
night.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 3 PM Wednesday...A very manageable marine period as
offshore flow of moderate strength endures mainly 15 KT or less,
as a low pulls well north of the waters and high pressure builds
in from the northwest. As a result, inshore seas will remain
suppressed, but a little higher offshore as fetch length is
increased. The air column will remain dry this period and no
TSTMS or marine rain showers are expected and no marine fog to
contend with. Seas of 3 feet or less expected much of the
extended period but up to 4 feet offshore on Sunday as seas
still recover from a departing storm system.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning from midnight tonight to 6 PM EDT Friday for
     AMZ250-252-254-256.

&&

SYNOPSIS...SRP
NEAR TERM...MBB
SHORT TERM...SRP
LONG TERM...MJC
AVIATION...DCH
MARINE...
Hazardous weather outlook, May 4, 4:29 PM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
529 PM EDT Thu May 4 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-052130-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
529 PM EDT Thu May 4 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight thru Midday Friday.

There is a marginal risk of strong to severe thunderstorm activity
tonight, starting from late this evening along and west of the I-95
corridor, translating eastward to the coast after midnight thru
mid-morning daytime Fri. The main severe weather potential will
come in the form of damaging wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Midday Friday through Wednesday.

Southwest winds may gust up to 40 mph during Friday, remaining just
below wind advisory criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-052130-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
529 PM EDT Thu May 4 2017

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight thru Midday Friday.

There is a marginal risk of strong to severe thunderstorm activity
tonight, mainly during the pre-dawn Friday hours thru daytime mid-
morning Friday. The main severe weather potential will come in the
form of damaging wind gusts or an isolated waterspout.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Midday Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A Small Craft Advisory will follow the current Gale Warning through
Saturday evening.

...SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-110-SCZ054-052130-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
529 PM EDT Thu May 4 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight thru Midday Friday.

There is a marginal risk of strong to severe thunderstorm activity
tonight, mainly during the pre-dawn Friday hours thru daytime mid-
morning Friday. The main severe weather potential will come in the
form of damaging wind gusts or an isolated tornado.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Midday Friday through Wednesday.

Southwest winds may gust up to 40 mph during Friday, remaining just
below wind advisory criteria.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ056-052130-
Coastal Georgetown-
529 PM EDT Thu May 4 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight thru Mid-morning Friday.

There is a marginal risk of strong to severe thunderstorm activity
tonight, mainly during the pre-dawn Friday hours thru daytime early
morning Friday. The main severe weather potential will come in the
form of damaging wind gusts or an isolated tornado.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

There is a marginal risk of severe weather tonight into early
Friday.

.DAYS TWO THROUGH SEVEN...Midday Friday through Wednesday.

Southwest winds may gust up to 30 to 40 mph during Friday, remaining
just below wind advisory criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dough

In the hours before

Special weather statement, May 4, 5:47 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
647 PM EDT THU MAY 4 2017

NCZ107>110-042330-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
Coastal Brunswick NC-
647 PM EDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT...

At 646 PM EDT, Doppler radar was tracking a thunderstorm just west
of Carolina Beach near the Cape Fear River, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm. A funnel
cloud is also possible.

Locations impacted include...
Wilmington, Leland, Belville, and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats. It is recommended that
you remain indoors until the storm passes.

&&

LAT...LON 3415 7783 3408 7787 3407 7787 3402 7790
      3403 7798 3428 7805 3428 7778
TIME...MOT...LOC 2244Z 182DEG 17KT 3405 7794

SRP
Special weather statement, May 4, 8:22 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
922 PM EDT THU MAY 4 2017

NCZ105-107-109-110-050215-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
Coastal Brunswick NC-
922 PM EDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...
SOUTHWESTERN PENDER AND EASTERN BRUNSWICK COUNTIES UNTIL 1015 PM
EDT...

At 922 PM EDT, Doppler radar was tracking a strong thunderstorm over
Long Beach, or over Ocean Crest Pier, moving north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wilmington, Leland, Oak Island, Holden Beach, Caswell Beach, Ocean
Crest Pier, Yaupon Beach, Boiling Spring Lakes, St. James, Southport,
Northwest, Bishop, Hightsville, Brunswick County Community College
Main Campus, Castle Hayne, Phoenix, Winnabow, Wrightsboro, Batarora
and Mill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 300 AM EDT for southeastern
North Carolina.

LAT...LON 3389 7804 3391 7814 3391 7827 3426 7823
      3435 7816 3435 7820 3436 7821 3442 7821
      3437 7789
TIME...MOT...LOC 0122Z 190DEG 24KT 3391 7816

SHK
Special weather statement, May 4, 8:30 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
930 PM EDT THU MAY 4 2017

SCZ023-050230-
Darlington SC-
930 PM EDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT FOR DARLINGTON COUNTY UNTIL 1030 PM
EDT...

At 930 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lamar, or 9 miles southeast of Bishopville, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartsville, Lamar, North Hartsville, Dovesville, Lydia, Auburn,
Darlington Raceway, Clyde, Oats, Floyd, Kellytown, Society Hill and
Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 300 AM EDT for northeastern
South Carolina.

LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
      3450 7992 3449 7989 3453 7983 3451 7983
      3449 7981 3416 7995 3409 8008 3416 8016
      3420 8011 3423 8011 3428 8013 3433 8018
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0130Z 190DEG 24KT 3414 8010

SHK

The radar

The Columbia radar (KCAE), 101 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Darlington

When
May 4, 8:37 PM EST to 8:44 PM EST
Where
Darlington County, 1.5 mi SSE of Oats to 0.91 mi NE of Oats
Rating
EF1
Path length
2.07 mi
Path width
75 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
34.230, -80.071

A survey conducted by the National Weather Service concluded an EF1 tornado with winds to 95 mph first touched down along Fisherman Road, north of Andrews Mill Road where winds estimated up to 80 mph uprooted a few large trees which fell onto a garage. The tornado lifted and then touched down again near Mineral Springs St. where it damaged several trees as it moved north across Oates Highway. After crossing Oates Highway, the tornado caused significant roof and awning damage to a home on Dudley Drive. A tin carport at this location was blown a few hundred yards. As the tornado continued north, the most significant damage occurred to two mobile homes on Philadelphia St. One home was destroyed while the other sustained heavy damage. Although four occupants were inside the destroyed home at the time, none were injured. The tornado crossed E 7 Pines St. and into a wooded area before dissipating.

Thunderstorm Wind, Darlington

When
May 4, 9:05 PM EST to 9:06 PM EST
Where
Darlington County, 2.68 mi NE of Lees Xrds to 2.74 mi NE of Lees Xrds
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.324, -80.043

A survey conducted by the National Weather Service noted straight line wind damage near the intersection of East Bobo Newsom Highway and S 4th St. A metal building sustained moderate damage. A billboard and a few trees were also damaged. An empty tractor trailer was blown over while traveling on East Bobo Newsom Highway. This occurred just before and to the south of a tornado touchdown.

Tornado, Darlington

When
May 4, 9:07 PM EST to 9:10 PM EST
Where
Darlington County, 1.43 mi SE of Hartsville to 1.12 mi E of Hartsville
Rating
EF1
Path length
0.86 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
34.357, -80.050

A survey conducted by the National Weather Service concluded an EF1 tornado with winds to 100 mph first touched down south of Swift Creek Rd. and damaged a few trees before overturning a RV trailer where one occupant was injured. A mobile home was destroyed in this area and a utility trailer was flipped. Numerous trees were snapped or uprooted as the tornado continued north across Swift Creek Rd. It was in this area where several homes sustained damage to siding and awnings and one business was also damaged. The tornado continued across Hartland Dr. and lifted in a stand of trees after crossing S Marquis Highway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyThe tornado archive for South Carolina, 2017Warnings in South Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701399, 701403, 701400.